Acetaminophen can be toxic, but many health professionals are still not getting the message

Shocking? Frightening? Infuriating?

I can’t decide which one to go with. That’s why I’m going with all three.

I’ve been writing about the acetaminophen toxicity crisis for years. So I can’t believe it’s still a major issue. But it is.

What’s really troubling is that even some health professionals are still not getting the message about acetaminophen. And that means that a hospital stay could put you in grave danger.

Sound the alarm

By now, you would think that all doctors and nurses would be on high alert to prevent liver toxicity from acetaminophen overdosing.

Wrong.

In a new study, 1 in 15 hospital patients treated with acetaminophen were given doses greater than the amount recommended in a 24-hour period. And most of these patients received excess doses more than once.

But here’s what’s really staggering. In patients with liver diseases, nearly 20% received excess doses. That’s like treating alcohol poisoning with tequila shots!

Many of the subjects were getting excess doses because they also received drugs like Vicodin and Percocet. These and other popular drugs contain acetaminophen, making overdose risk all too easy.

One liver specialist told Reuters that these study results were “a bit alarming.”

A bit? Well that’s one way to completely understate it.

He also predicts that this problem will drop off as the FDA “cracks down” on acetaminophen in narcotics.

Riiight! I’m sure we’re going to see a LOT of cracking down from FDA officials. Just sit tight and they’ll come running to the rescue. The problem will practically fix itself!

Please don’t hold your breath.

What you CAN do is go on high alert if you have a family member or close friend in the hospital. We can’t expect patients — especially those in pain — to keep track of dosing. And with different nurses coming on and off of shifts, they might easily get dosage details crossed up in the shuffle.

But by all means, if a patient has a liver disease, confront a doctor directly about acetaminophen use.

That’s more than a bit alarming. That’s all bells blaring.

Sources:
“Supratherapeutic Dosing of Acetaminophen Among Hospitalized Patients” Archives of Internal Medicine, Published online ahead of print 11/12/12, archinte.jamanetwork.com

“Many hospital patients get too much acetaminophen” Genevra Pittman, Reuters, 11/13/12, reuters.com

Get urgent health alerts, warnings and insights delivered straight to your inbox